Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 7, NWS Binghamton, NY

January 8, 19984 counties in New York

NWS Binghamton, NY issued this flash flood warning at Jan 8, 1998, 4:59 PM EST for 4 counties in New York. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 4:59 PM EST (21:59 UTC)
Expired
Jan 8, 1998, 10:00 PM EST
In force
5 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Cayuga County, NY, Cortland County, NY, Madison County, NY, Onondaga County, NY

The radar

The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 735 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
387 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
735 m²/s²
0-3 km storm-relative helicity
888 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KALB 080550
FFWALB
NYC032-033-038>043-047>054-058>061-063-066-VTC013-014-MAC001-
CTC001-090300-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1250 AM EST THU JAN 8 1998

THE NATIONAL WEATHER SERVICE IN ALBANY NY HAS ISSUED A FLOOD 
WARNING FOR SMALL STREAMS AND RIVERS EFFECTIVE UNTIL 10PM EST  
TONIGHT FOR THE FOLLOWING COUNTIES...

...IN EAST CENTRAL NEW YORK...

   ...HAMILTON...HERKIMER...FULTON...MONTGOMERY...WARREN...
   ...WASHINGTON...SARATOGA...SCHENECTADY...ALBANY...RENSSELAER...
   ...SCHOHARIE...

...IN SOUTHEASTERN NEW YORK...

   ...GREENE...COLUMBIA...ULSTER...DUTCHESS...

...IN SOUTHERN VERMONT...
   
   ...BENNINGTON...WINDHAM...

...IN WESTERN MASSACHUSETTS...

   ...BERKSHIRE...

...IN NORTHWESTERN CONNECTICUT...

   ...LITCHFIELD...

MELTING SNOW AND PERSISTENT RAIN HAS BROUGHT MANY STREAMS AND RIVERS 
CLOSE TO BANKFUL OVER THE REGION.  THE RAIN HAS INCREASED IN
INTENSITY AND WILL CONTINUE MOST OF THE DAY TODAY.   

THE CONTINUED RAIN...ALONG WITH MELTING SNOW IN THE SOUTHERN
ADIRONDACKS AND HIGHER ELEVATIONS IN THE CATSKILLS AND BERKSHIRES
WILL CAUSE MANY STREAMS TO OVERFLOW THEIR BANKS BEGINNING EARLY THIS
MORNING AND PERSISTING INTO THIS EVENING.    

ICE JAMS MAY WORSEN FLOODING ALONG STREAMS AND RIVERS IN THE SOUTHERN
ADIRONDACKS.

FLOODING OF ROADS AND PARKING AREAS IS ALSO LIKELY TO OCCUR
ESPECIALLY WHERE ACCUMULATED SNOW OR ICE INTERFERES WITH STORM
DRAINAGE.

A FLOOD WARNING MEANS THAT FLOODING IS EITHER OCCURRING OR WILL OCCUR
WITHIN A FEW HOURS.   

ADDITIONAL STATEMENTS AND SPECIFIC STAGE FORECASTS WILL BE ISSUED FOR
THE LARGER RIVERS LATER TODAY.

IF YOUR HOME OR BUSINESS IS ALONG A RIVER OR STREAM...YOU SHOULD 
MONITOR THE SITUATION CLOSELY. STAY TUNE TO NOAA WEATHER RADIO...
THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE FOR LATER 
WARNINGS...STATEMENTS...AND INFORMATION.  
 
THIS INFORMATION IS ALSO AVAILABLE ON INTERNET WtEB SITE AT...
http://nwsfo.nws.cestm.albany.edu
1 follow-up statement
000 
TTAA00 KBGM 082200
FFWBGM
NYC017-023-053-065-067-011-097-099-109-123-090300-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
459 PM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...S...
 
IN CENTRAL NEW YORK
 
   ...CHENANGO COUNTY...CORTLAND COUNTY...MADISON COUNTY
   ...ONEIDA COUNTY...ONONDAGA COUNTY...SOUTHERN CAYUGA COUNTY
   ...SCHUYLER COUNTY...SENECA COUNTY...TOMPKINS COUNTY...YATES COUNTY
 
AN AREA OF HEAVY RAIN WILL MOVE THROUGH CENTRAL NEW YORK DURING THIS
EVENING. RAINFALL OF UP TO ONE-HALF INCH /0.50/ IN A 1 TO 2 HOUR PERIOD
CAN BE EXPECTED AS THIS AREA MOVES THROUGH. THE RAIN WILL MOVE THROUGH
THE CENTRAL FINGER LAKES REGION BETWEEN 530 AND 730 PM...AND ACROSS THE
I-81 AND ROUTE 12 CORRIDORS BETWEEN 600 AND 800 PM.
 
MANY AREA STREAMS AND CREEKS ARE NEAR OR SLIGHTLY OVER BANKFULL ACROSS
THE REGION...WITH SOME LOWLAND FLOODING BEING REPORTED. FLOODING HAS
ALSO BEEN REPORTED AT THE INLET ON THE SOUTH END OF OWASCO LAKE IN
MORAVIA IN CAYUGA COUNTY. LOCALIZED FLOODING HAS ALSO RESULTED IN
SOME ROAD CLOSURES IN ONEIDA COUNTY.  THIS ADDITIONAL RAINFALL WILL
CAUSE MORE STREAMS AND CREEKS TO RISE OUT OF THEIR BANKS...AS WELL AS
WORSEN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FHLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE TO HIGHER GROUND.  NEVER TRY TO
CROSS A FLOWING STREAM...EVEN A SMALL ONE ON FOOT.
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:00 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Jan 8, 2:00 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
200 PM EST THU JAN 8 1998

ANOTHER VERY CHALLENGING FORECAST PACKAGE. BOUNDARY FROM NE NY TO SW NY
CONTINUES TO DIVIDE VERY WARM TEMPS IN THE 60S FROM 30S TO THE NORTH.
ETA WAVERS BOUNDARY OVERNIGHT BEFORE LIFTING IT INTO CENTRAL NY BY EARLY
AFTERNOON.  WAVES WILL FORM ALONG BOUNDARY...WITH SECONDARY LOW
GENERATED OVER E NY IN RESPONSE TO U/L DYNAMICS. SECONDARY LOW PROVIDES
EXTRA PULL TO BRING COLD FRONT THROUGH FA LATE AFTERNOON FRI...BRINGING
A HARSH END TO UNUSUALLY MILD WX PATTERN.

EXPECT A LULL IN PRECIP OVERNIGHT...WITH SCT -SHRA OVER FA.  SECOND
BATCH OF PCP EXPECTED FOR SAT AM THROUGH MID AFTERNOON AHEAD OF SHORT
WAVE MOVING NNE THROUGH PA/NY.  SHORT WAVE SHOULD PASS OVER BOUNDARY
AND ENHANCE UPWARD MOTION OVER C NY.  THEN SECONDARY LOW FORMS AND PCP
DIMINISHES BEHIND IT.

NGM PUSHES BOUNDARY TO FAR SOUTH TONIGHT...THEN OVERDEVELOPS E NY LOW.
MAIN JET IS TO WEST ASSOC WITH LAKE MI LOW.  ETA PROVIDES MORE
REASONABLE SOLN...THOUGH SECONDARY LOW STILL DOMINATES OUR WX FOR LATER
PERIODS.

MEANDERING OF BOUNDARY COULD CAUSE MAJOR TEMP HEADACHES IN ZNS.  MY
THINKING IS C SO TIER WILL PUSH INTO UPPER 40S OR NEAR 50 MID AFT FRI
AFTER FRONT MOVES NORTH.  COMMENTS WELCOME.

ZNS BY 210 PM.

.BGM...RVR FLD WARNING FOR SUSQUEHANNA RVR BASIN IN NY/NE PA
       RVR FLD WARNING FOR CHEMUNG RVR BASIN AND NE PA EXCEPT PIKE PA.
       FLD WATCH IN EFFECT FOR ALL OF CENTRAL NY / NE PA

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 1:05 AM ESTFlash Flood WarningBGMSchuyler, Steuben, Yates7 hr
Jan 8, 1:05 AM ESTFlash Flood WarningBGMChemung7 hr
Jan 8, 12:45 PM ESTFlash Flood WarningBGMOneida5 hr
Jan 8, 4:00 PM ESTFlash Flood WarningBGMBroome, Chemung, Tioga4 hr
Jan 8, 4:00 PM ESTFlash Flood WarningBGMSteuben4 hr
Jan 8, 4:59 PM ESTFlash Flood WarningBGMOneida5 hr
Jan 8, 4:59 PM ESTFlash Flood WarningBGMChenango5 hr
Jan 8, 4:59 PM ESTFlash Flood WarningBGMSchuyler, Seneca, Tompkins, Yates5 hr

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.